Course Case Studies

Hypokalemia and Hyperkalemia

Course #34643 - $15 • 3.5 Hours/Credits

  • Back to Course Home
  • Participation Instructions
    • Review the course material online or in print.
    • Complete the course evaluation.
    • Review your Transcript to view and print your Certificate of Completion. Your date of completion will be the date (Pacific Time) the course was electronically submitted for credit, with no exceptions. Partial credit is not available.
Learning Tools - Case Studies

CASE STUDY 1


Patient C is a woman, 32 years of age, with a history of hypertension and asthma. Her current medications include albuterol (as needed via inhaler), atenolol 25 mg twice daily, and 25 mg hydrochlorothiazide. She is admitted to the hospital with a diagnosis of exacerbation of asthma secondary to bronchitis. She is treated with albuterol treatments every three hours, a cephalosporin antibiotic, and a prednisone taper. Her atenolol is stopped due to fears it is exacerbating her asthma. After 24 hours, Patient C complains of severe muscle cramps despite the fact that her admission potassium level was 3.9 mEq/L, within normal limits. A basic metabolic profile (Chem-7) is requested, which reveals normal renal function and a potassium level of 2.9 mEq/L. She is given 40 mEq of potassium immediately, and prescribed 40 mEq twice daily with close monitoring of her level.

Comments and rationale: Often, patients may be taking more than one medication that increases the elimination of potassium. Patient C was taking an obvious source and a less obvious source. The obvious source of potassium excretion was her thiazide diuretic. Its actual effect on potassium loss may have been mitigated by her use of a beta blocker. Once in the hospital, the beta blocker was stopped, but a number of medications with potential for increasing potassium elimination were started. First, she was given increased doses of albuterol, which is a beta-adrenergic agonist. Also, prednisone and antibiotics can all cause increased potassium loss. Given that this patient was on a thiazide diuretic, it might have been prudent (given her low normal potassium level) to start her on a low-dose potassium supplement and monitor her level closely.

Learning Tools - Case Studies

CASE STUDY 2


Patient R is a man, 56 years of age, with diabetes and hypertension. He is currently being treated with metformin 1 g twice per day, lisinopril 40 mg/day, and amlodipine 10 mg/day. His blood pressure is 146/83 mm Hg, and lab work reveals the following abnormalities: BUN 83 mg/dL, serum creatinine 4.1 mg/dL, and potassium 7.3 mEq/L. He is rushed urgently via emergency medical services to the local hospital, where an ECG is obtained immediately. Blood gases are sent to rule out lactic acidosis due to use of metformin in acute renal failure. The ECG shows widening of the QRS wave, and Patient R is showing signs of muscle weakness. He is treated emergently with calcium gluconate 10% 10 mL infusion while his ECG is monitored. An infusion of 10% dextrose and insulin is started, and potassium levels are sent every 15 minutes.

Comments and rationale: Initial treatment of hyperkalemia should focus on evaluation of ECG monitoring and treatment of potentially life-threatening toxicity. Calcium does not correct the underlying hyperkalemia; it only counters the adverse neuromuscular effects of hyperkalemia. Calcium infusion should always be followed by specific therapy aimed at lowering the plasma potassium level (i.e., insulin and glucose infusion).

A repeat potassium level after infusion of dextrose and insulin reveals a level of 5.3 mEq/L. Upon questioning, the patient discloses that he has recently been taking large doses of NSAIDs for back pain. He is admitted to the intensive care unit and the metformin, lisinopril, and NSAIDs are stopped. He is placed on a low-potassium diet, and his renal function is monitored.

Comments and rationale : Early identification of patients with risk factors for kidney disease, as well as identification of patients with early mild kidney disease, can help clinicians educate patients regarding medications that can cause renal injury, such as NSAIDs. Close monitoring of high-risk patients can also help identify patients with early-onset renal disease, so late disease complications, such as severe hyperkalemia, may be avoided.

Learning Tools - Case Studies

CASE STUDY 3


Patient K is a woman, 32 years of age, with a history of severe asthma who has had a fairly uneventful 40-week pregnancy. Although she had an asthma exacerbation treated with steroids in week 12 of her pregnancy, she has been otherwise stable and is looking forward to delivery. She spontaneously goes into labor at week 40 and is delivered without event. A few hours after delivery, however, she becomes lethargic with acute vomiting and suffers a convulsion. Initially, medical personnel consider a diagnosis of eclampsia, but Patient K is hypotensive (as opposed to hypertensive) and has had no proteinuria, despite frequent monitoring. Laboratory studies reveal hyponatremia, hyperkalemia, and a serum cortisol level of 3 mcg/dL. Questioning of her family reveals that she has been treated three to four times per year on average with prednisone for her asthma and takes a steroid inhaler for maintenance therapy. Patient K is diagnosed with acute Addisonian crisis.

Comments and rationale: Patients who do not exhibit signs of Addison disease but may be at risk due to a history of steroid use can develop acute Addisonian crisis in times of stress. Chronic use of steroid creams or inhaled steroids, as well as intermittent use of oral or parenteral steroids, may predispose a patient to Addisonian crisis.

  • Back to Course Home
  • Participation Instructions
    • Review the course material online or in print.
    • Complete the course evaluation.
    • Review your Transcript to view and print your Certificate of Completion. Your date of completion will be the date (Pacific Time) the course was electronically submitted for credit, with no exceptions. Partial credit is not available.